Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 22, 2023, 12:06 PM MDT for Powell County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2023, 12:06 PM MDT (18:06 UTC)
- Expired
- May 22, 2023, 12:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Powell County, MT
The radar
The Missoula radar (KMSX), 80 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 12:10 PM MDT | HAIL 1 | 5 Wnw Helmville, MT | LOTS OF PENNY SIZED HAIL WITH SOME QUARTER SIZED. BRIEF INTENSE WIND BUT NO DAMAGE NOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS55 KMSO 221806
SVRMSO
MTC077-221830-
/O.NEW.KMSO.SV.W.0003.230522T1806Z-230522T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1206 PM MDT Mon May 22 2023
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Central Powell County in west central Montana...
* Until 1230 PM MDT.
* At 1206 PM MDT, a severe thunderstorm was located 8 miles southeast
of Ovando, or 18 miles north of Drummond, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ovando and Helmville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Browns Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4681 11311 4699 11325 4718 11297 4718 11283
4714 11279 4683 11280 4683 11268
TIME...MOT...LOC 1806Z 246DEG 33KT 4693 11306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:58 AM MDT, 9 hours 8 minutes earlier.
Area forecast discussion, May 22, 2:58 AM MDT, 9 hours 8 minutes before
Area Forecast Discussion National Weather Service Missoula MT 258 AM MDT Mon May 22 2023 .DISCUSSION...An upper low along the Canadian border and the Idaho panhandle will set up another day of precipitation. Rain will occur this morning with showers and thunderstorms this afternoon. It will be much cooler today. Stronger storms will occur east of the Continental Divide. Storms today will be non- severe but contain some locally heavy rain. Tuesday most of the region will have a break from the thunderstorms as temperatures warm back into the 70s. The warming trend continues through Thursday or Friday, and then ensembles agree on another trough impacting the US West Coast. There is considerable disagreement on where along the coast that trough will come ashore and how fast it will be going, but there is general agreement that it will still be near average or warmer even under the influence of the next trough. This is a good set up for thunderstorms once again. && .AVIATION...Showers and a slight chance of thunderstorms will occur at all terminals from 22/1200z through 23/0100z. Low visibility, heavy rain and mountain obscurations will occur in the vicinity of storms. Precipitation will end this evening and clouds will diminish by 23/1200z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 22, 11:06 AM MDT, 1 hour before
Special Weather Statement
National Weather Service Missoula MT
1106 AM MDT Mon May 22 2023
MTZ003-004-006-007-043-221800-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
1106 AM MDT Mon May 22 2023
...Strong thunderstorms will impact portions of southeastern
Missoula, south central Lake, northern Granite, northeastern Ravalli
and western Powell Counties through NOON MDT...
At 1105 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Arlee to 17 miles east of
Stevensville. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Drummond, Ovando, Bonner-West Riverside, Seeley Lake, Garrison,
Evaro, Nimrod, Jens, Brock Creek, Potomac, New Chicago, Clearwater,
Bearmouth, Quigley, Clinton, Turah, Garnet, Helmville, Goldcreek and
Hall.
This includes the following highways...
Interstate 90 between mile markers 109 and 171.
Highway 83 between mile markers 0 and 27.
Highway 200 E between mile markers 0 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Seeley Lake, Placid Lake, Salmon Lake , get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4741 11316 4654 11282 4645 11381 4730 11402
TIME...MOT...LOC 1705Z 266DEG 32KT 4724 11396 4657 11373
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 22, 11:21 AM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
1121 AM MDT Mon May 22 2023
MTZ005>007-221815-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-
1121 AM MDT Mon May 22 2023
...Strong thunderstorms will impact portions of Deer Lodge, Granite,
eastern Ravalli, northwestern Silver Bow and south central Powell
Counties through 1215 PM MDT...
At 1120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Philipsburg to 15 miles
north of Gibbonsville. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, Warm Springs, Galen, Gregson Hot
Springs, Garrison, West Valley, Maxville, Princeton, Crackerville,
Fishtrap, Racetrack, Sula, Porters Corner, Skalkaho Pass, Lost Creek,
Opportunity and Georgetown.
This includes the following highways...
Interstate 90 between mile markers 172 and 184, and between mile
markers 186 and 209.
Highway 12 Garrison to MacDonald Pass between mile markers 0 and 3.
Highway 93 S between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Georgetown Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4586 11280 4584 11304 4588 11311 4588 11318
4585 11325 4582 11327 4580 11343 4586 11344
4594 11351 4588 11354 4587 11358 4584 11362
4584 11370 4576 11382 4575 11385 4578 11387
4574 11391 4572 11414 4645 11381 4655 11270
TIME...MOT...LOC 1720Z 243DEG 26KT 4644 11365 4578 11387
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 22, 12:01 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
1201 PM MDT Mon May 22 2023
MTZ006-007-043-221845-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
1201 PM MDT Mon May 22 2023
...Strong thunderstorms will impact portions of northeastern
Missoula, northeastern Granite and Powell Counties through 1245 PM
MDT...
At 1200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Seeley Lake to 11 miles
northeast of Philipsburg. Movement was northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Drummond, Ovando, Seeley Lake, Garrison, Finn, Jens, Brock Creek, New
Chicago, Clearwater, Bearmouth, Avon, Garnet, Helmville, Goldcreek,
Blossburg, Hall, Greenough and Woodworth.
This includes the following highways...
Interstate 90 between mile markers 136 and 170.
Highway 12 Garrison to MacDonald Pass between mile markers 7 and 15.
Highway 83 between mile markers 0 and 20.
Highway 200 E between mile markers 20 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Browns Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4660 11230 4649 11342 4747 11359 4748 11306
4718 11306 4718 11280 4683 11280 4683 11254
4670 11253 4670 11241 4666 11240 4665 11231
TIME...MOT...LOC 1800Z 247DEG 33KT 4729 11324 4648 11320
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| May 21, 6:17 PM MDT | Special Weather Statement | MSO | Ravalli | 28 min |
| May 21, 6:31 PM MDT | Special Weather Statement | MSO | Lake | 29 min |
| May 21, 6:56 PM MDT | Special Weather Statement | MSO | Flathead | 49 min |
| May 21, 9:22 PM MDT | Special Weather Statement | MSO | Mineral | 23 min |
| May 21, 9:56 PM MDT | Flash Flood Warning | MSO | Sanders | 2 hr |
| May 21, 10:23 PM MDT | Special Weather Statement | MSO | Lincoln | 52 min |
| May 22, 11:06 AM MDT | Special Weather Statement | MSO | Missoula | 54 min |
| May 22, 11:21 AM MDT | Special Weather Statement | MSO | Deer Lodge, Granite | 54 min |
| May 22, 12:01 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| May 22, 12:21 PM MDT | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.